Alert archive / Pennsylvania / Special Weather Statements in 2012
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Jul 20, 2012, 5:21 AM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania; Jefferson County, Ohio; Brooke County, Hancock County, Ohio County, West Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2012, 5:21 AM EDT (09:21 UTC)
- Expired
- Jul 20, 2012, 6:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
Counties Jefferson County, OH, Allegheny County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
787
WWUS81 KPBZ 200921
SPSPBZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT FRI JUL 20 2012
OHZ050-059-PAZ020>023-029-073>076-WVZ001>003-201015-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-FAYETTE
PA-FAYETTE RIDGES PA-HANCOCK WV-INDIANA PA-JEFFERSON OH-OHIO
WV-WASHINGTON PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
521 AM EDT FRI JUL 20 2012
...HEAVY DOWNPOURS...
SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH
THE FOLLOWING
COUNTIES...BELMONT...JEFFERSON...ALLEGHENY...ARMSTRONG...BEAVER...
FAYETTE...INDIANA...WASHINGTON...WESTMORELAND...OHIO...HANCOCK...
BROOKE. .. FAYETTE RIDGES AND WESTMORELAND RIDGES...
AT 513 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
AN EAST WEST ORIENTED BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
WITH HEAVY RAIN FROM TORONTO OHIO TO PITTSBURGH
PENNSYLVANIA...MOVING EAST AT 15 MPH.
THESE SHOWERS AND ISOLATED THUNDERSTORMS ARE GENERATING HEAVY RAIN
THAT MAY POND WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN
ALSO BE REDUCED BY THE HEAVY RAIN AND ENSUING FOG.
THE SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN AND FOG CAN
AFFECT THE PITTSBURGH METRO AREA FOR MUCH OF THIS MORNINGS WORK
COMMUTE, AT LEAST THROUGH 7 AM.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE SHOWERS INCLUDE...
WINDSOR HEIGHTS... WHEELING... WEST LIBERTY...
WELLSBURG... WEIRTON... WARWOOD...
VALLEY GROVE... TRIADELPHIA...
TOMLINSON RUN STATE PARK... SUN VALLEY...
NEW MANCHESTER... NEW CUMBERLAND...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-279 BETWEEN MILE MARKERS 1 AND 10.
I-579 BETWEEN MILE MARKERS 0 AND 1.
I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 30 AND 53.
I-376 BETWEEN MILE MARKERS 48 AND 84.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 57.
I-70 IN OHIO BETWEEN MILE MARKERS 220 AND 225.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 49.
I-76 BETWEEN MILE MARKERS 47 AND 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN WILL FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS WILL ALSO RISE. MOVE
TO HIGHER GROUND WHEN FLOOD WATER THREATENS.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAINFALL AND FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 4036 7899 4015 7916 4011 7918 4011 7920
4009 7924 4002 7930 4004 8085 4057 8084
4053 7890 4051 7890
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:52 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 20, 3:52 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 352 AM EDT FRI JUL 20 2012 .SYNOPSIS... A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND POSSIBLY A THUNDERSTORM THROUGH TONIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A COLD FRONT WILL DRIFT SOUTHWARD THROUGH THE REGION TODAY, REACHING THE PA/WV BORDER BY LATE MORNING. IN THE UPPER LEVELS, A LONG-WAVE TROUGH WILL CONTINUE TO SWING EASTWARD TODAY, WITH THE AXIS STRETCHING ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON. THE SFC FRONT WILL STALL OVER NORTHERN REACHES OF THE MID-ATLANTIC REGION THIS AFTERNOON, AS A SFC WAVE MOVE EASTWARD ALONG THE FRONT. WITH THE TROUGH AXIS AND ITS ACCOMPANIED UL WAVE, EXPECT SHOWERS AND POSSIBLY STORMS TO REDEVELOP THIS AFTERNOON. MOST OF THE ACTIVITY SHOULD BE OVER THE EASTERN HALF OF THE REGION, CLOSE TO THE LOCATION OF THE MID-LEVEL LOW. IF THUNDERSTORMS DEVELOP THEY WOULD LIKELY BE ACROSS THE SOUTH, CLOSER TO THE SFC FRONT AND WHERE THE UNSTABLE AIR WILL BE. PLENTY OF CLOUDS TODAY, AS THE FLOW AROUND THE SFC LOW WILL BE OUT OF THE NORTH-NORTHEAST. THE CLOUDS AND PRECIP WILL KEEP TEMPS A BIT BELOW NORMAL AND LESS HUMID AIR WILL GRADUAL MOVE DOWN FROM THE NORTH. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... THE ENTIRE UL SYSTEM SLOWLY MOVES EASTWARD TONIGHT, WHICH WILL ALSO PUSH THE SFC FRONT FURTHER SOUTH. SHOWERS WILL WIND DOWN OVER THE EASTERN HALF AND SHOULD END IN THE RIDGES EARLY SAT MORNING. MODELS ARE INDICATING THAT THERE WILL STILL BE PLENTY OF CLOUDS LEFT OVER ON SAT, AT LEAST THROUGH THE FIRST HALF OF THE DAY, AS THE MID AND LL FLOW IS EASTERLY. THERE WILL BE A BIG DIFFERENCE IN TEMPS FROM WEST TO EAST AS THE WEST WILL GET RID OF THE CLOUD COVER SOONER. HUMIDITY LEVELS WILL START TO CREEP BACK UP ON SAT. ANOTHER SW TROUGH WILL MOVE THROUGH SUNDAY NIGHT. AT THIS POINT IT DOES NOT APPEAR THERE WILL BE ANY PRECIP WITH THE SYSTEM, AS THE MAIN WAVE STAYS TO THE WEST. HOWEVER THIS WILL BRING CLOUDS BACK INTO THE AREA SAT NIGHT. DIFFERING MODEL SOLUTIONS ON SUNDAY AS THE NAM WANTS TO KEEP THE TROUGH OVER THE AREA WHILE THE GFS LIFTS IT TO THE EAST. THE 12Z ECMWF IS IN PRETTY GOOD AGREEMENT WITH THE 00Z GFS, SO WILL KEEP THE FORECAST DRY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A COLD FRONT IS PROJECTED TO PUSH ACROSS THE UPPER OHIO REGION ON MONDAY INTO TUESDAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. HIGH PRESSURE SHOULD THEN BRING DRY WEATHER FOR WEDNESDAY INTO THURSDAY. SOME SHOWERS ARE POSSIBLE LATE THURSDAY AHEAD OF THE NEXT COLD FRONT. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... RECENT SURFACE AND SATELLITE DATA SHOW AREAS OF IFR STRATUS AND PATCHY MVFR FOG ACROSS THE UPPER OHIO VALLEY, AS A SURFACE LOW PRESSURE CENTER MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION. CONCUR WITH RECENT GFS LAMP AND NAM MOS THAT IFR CEILING RESTRICTIONS WILL REMAIN UNTIL ABOUT 15Z DUE TO NAM-DEPICTED LOW LEVEL TEMPERATURE INVERSION THAT WILL CAP SHALLOW SURFACE LAYER AND PREVENT STRATUS FROM VERTICALLY MIXING OUT. NORTH WINDS NEAR 10 KTS, IN THE WAKE OF THE LOW PRESSURE CENTER PASSAGE, WILL MAINTAIN STABLE CONDITIONS THIS AFTERNOON AND TONIGHT. SO EXPECT CEILINGS TO LIFT NO HIGHER THAN MVFR LEVELS THIS AFTERNOON, BEFORE LOWERING BACK TO IFR LATE TONIGHT. FOG MAY THEN ADD VISIBILITY RESTRICTIONS. OUTLOOK...SATURDAY THROUGH TUESDAY... AREAS OF STRATUS AND PATCHY FOG MAY RESULT IN LINGERING RESTRICTIONS INTO SATURDAY MIDDAY. THEN EXPECT MAINLY VFR LATE SATURDAY INTO EARLY MONDAY. SCATTERED PREFRONTAL THUNDERSTORMS MAY PROVIDE RESTRICTIONS MONDAY INTO TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 20, 3:59 AM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 359 AM EDT FRI JUL 20 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-210800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 359 AM EDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 5:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT FRI JUL 20 2012
OHZ050-059-PAZ020>023-029-073>076-WVZ001>003-201015-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-FAYETTE
PA-FAYETTE RIDGES PA-HANCOCK WV-INDIANA PA-JEFFERSON OH-OHIO
WV-WASHINGTON PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
521 AM EDT FRI JUL 20 2012
...HEAVY DOWNPOURS...
SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH
THE FOLLOWING
COUNTIES...BELMONT...JEFFERSON...ALLEGHENY...ARMSTRONG...BEAVER...
FAYETTE...INDIANA...WASHINGTON...WESTMORELAND...OHIO...HANCOCK...
BROOKE. .. FAYETTE RIDGES AND WESTMORELAND RIDGES...
AT 513 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
AN EAST WEST ORIENTED BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
WITH HEAVY RAIN FROM TORONTO OHIO TO PITTSBURGH
PENNSYLVANIA...MOVING EAST AT 15 MPH.
THESE SHOWERS AND ISOLATED THUNDERSTORMS ARE GENERATING HEAVY RAIN
THAT MAY POND WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN
ALSO BE REDUCED BY THE HEAVY RAIN AND ENSUING FOG.
THE SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN AND FOG CAN
AFFECT THE PITTSBURGH METRO AREA FOR MUCH OF THIS MORNINGS WORK
COMMUTE, AT LEAST THROUGH 7 AM.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE SHOWERS INCLUDE...
WINDSOR HEIGHTS... WHEELING... WEST LIBERTY...
WELLSBURG... WEIRTON... WARWOOD...
VALLEY GROVE... TRIADELPHIA...
TOMLINSON RUN STATE PARK... SUN VALLEY...
NEW MANCHESTER... NEW CUMBERLAND...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-279 BETWEEN MILE MARKERS 1 AND 10.
I-579 BETWEEN MILE MARKERS 0 AND 1.
I-470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 30 AND 53.
I-376 BETWEEN MILE MARKERS 48 AND 84.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 57.
I-70 IN OHIO BETWEEN MILE MARKERS 220 AND 225.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 49.
I-76 BETWEEN MILE MARKERS 47 AND 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAIN WILL FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS WILL ALSO RISE. MOVE
TO HIGHER GROUND WHEN FLOOD WATER THREATENS.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAINFALL AND FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 4036 7899 4015 7916 4011 7918 4011 7920
4009 7924 4002 7930 4004 8085 4057 8084
4053 7890 4051 7890The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:02 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Fayette, Indiana, Washington, Westmoreland | 3 hr |
| Jul 20, 1:31 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Jul 20, 1:57 PM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 5 hr |
| Jul 20, 2:02 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 5 hr |
| Jul 20, 4:11 PM EDT | Flash Flood Warning | PBZ | Fayette, Washington, Westmoreland | 3 hr |
| Jul 20, 5:34 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene | 88 min |
| Jul 20, 2:21 PM EDT | Areal Flood Advisory | PBZ | Monroe, Noble | 4 hr |
| Jul 20, 2:43 PM EDT | Areal Flood Advisory | PBZ | Belmont, Monroe | 3 hr |
Nearby
Special Weather Statements in Pennsylvania, 2012Special Weather Statements in West Virginia, 2012Special Weather Statements in Ohio, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.